Alert archive / California / Special Weather Statements in 2013

Special Weather Statement, NWS Eureka, CA

July 3, 2013

NWS Eureka, CA issued this special weather statement at Jul 3, 2013, 2:03 PM PDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 2:03 PM PDT (21:03 UTC)
Expired
Jul 3, 2013, 2:45 PM PDT
In force
42 min
Issued by
NWS Eureka, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 73 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-543 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WWUS86 KEKA 032103
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
203 PM PDT WED JUL 3 2013

CAZ002-003-076-032145-
HUMBOLDT CA-MENDOCINO CA-
203 PM PDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 245 PM PDT

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEGGETT...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS 
STORM....ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS 
IMPACTED INCLUDE HIGHWAY 1 AND 101 IN NORTHERN MENDOCINO 
COUNTY...LEGGETT AND RICHARDSON GROVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A 
STURDY BUILDING.

LAT...LON 4022 12392 4017 12354 3999 12355 3967 12362
      3979 12385 3983 12387
TIME...MOT...LOC 2101Z 179DEG 7KT 3987 12373

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 7:47 AM PDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 7:47 AM PDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
747 AM PDT WED JUL 3 2013

.SYNOPSIS...HOT TEMPERATURES OVER THE INTERIOR WILL GRADUALLY
MODERATE OVER THE NEXT SEVERAL DAYS AS THE STRONG HIGH PRESSURE
RIDGE OVER THE WESTERN UNITED STATES WEAKENS. SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF TRINITY AND EASTERN
MENDOCINO COUNTIES TODAY WITH ISOLATED STORMS POSSIBLE ELSEWHERE.

&&

.UPDATE...SHOWERS HAVE CONTINUED TO SPREAD N ALONG THE PACIFIC
COAST OVERNIGHT WITH A FEW LIGHTNING STRIKES DETECTED IN THE
COASTAL WATERS S OF CAPE MENDO. MODELS ARE NOT HANDLING THIS
ACTIVITY VERY WELL. BOTH GFS AND NAM CONTINUE TO INDICATE QUITE A
BIT OF DRY AIR BELOW 700MB...BUT SUSPECT THE LOWER LEVELS ARE MORE
MOIST THAN THIS. DID A QUICK UPDATE TO INCREASE POPS OVER THE
COASTAL WATERS AS WELL AS SOME COASTAL AREAS TO ACCOUNT FOR THIS.
CWF UPDATE HAS BEEN SENT AND ZFP UPDATE IS FORTHCOMING. WILL
FURTHER EVALUATE IMPACT ON POPS OVER W LAND AREAS...BUT STILL
EXPECT ISOLATED TO SCATTERED STORMS TO FIRE OVER THE INTERIOR
LATER TODAY. SEC/RPA

&&

.PREV DISCUSSION... /ISSUED 345 AM/

DISCUSSION...A HIGH PRESSURE SYSTEM LOCATED ACROSS THE NORTHEAST
PACIFIC HAS STRENGTHENED AND WILL MAINTAIN NORTHERLY WINDS ACROSS
COASTAL AREAS THE NEXT FEW DAYS. A THERMAL LOW PRESSURE TROUGH
WILL PERSIST ACROSS CALIFORNIA AS TEMPERATURES CONTINUE ABOVE 100
DEGREES ACROSS INLAND AREAS OF THE STATE. CLOUDINESS AND PATCHY
FOG WILL CONTINUE DURING THE EVENINGS AND OVERNIGHTS ACROSS COASTAL
AREAS THE NEXT FEW DAYS. MOSTLY CLEAR SKIES TO CLEAR SKIES WILL
PREVAIL ACROSS INLAND AREAS. ISOLATED SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE INLAND AREAS THIS
AFTERNOON AND EVENING, PRIMARILY ACROSS EASTERN AREAS OF TRINITY
AND WESTERN MENDOCINO NATIONAL FOREST ZONES. ATMOSPHERIC MOISTURE
WILL DECREASE ACROSS THE REGION THURSDAY AND FRIDAY. DRY
CONDITIONS WILL PREVAIL ACROSS THE AREA FRIDAY THROUGH THE MIDDLE
OF NEXT WEEK.

AVIATION...STRATUS/FG IMPACTING THE COAST AND COASTAL VALLEYS EARLY
THIS MORNING RESULTING IN IFR-LIFR CONDITIONS. CONDITIONS WILL
IMPROVE LATE THIS MORNING/EARLY AFTERNOON AS STRATUS RECEDES TO THE
COAST WITH A FEW HRS OF VFR AT ACV THIS AFTERNOON. TIGHTENING PRES
GRADIENT WILL RESULT IN BREEZY NLYS DEVELOPING ALONG THE COAST THIS
AFTERNOON. ACROSS THE INTERIOR...VMC WILL PREVAIL BEFORE ISOLD-SCT
TSTMS DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON WITH TEMPO
MVFR-IFR CONDITIONS. IFR CONDITIONS WILL RETURN TO COASTAL AREAS
AGAIN THIS EVENING AS STRATUS REDEVELOPS AND MOVES INLAND.

MARINE...HIGH PRES STRENGTHENING OFFSHORE INTERACTING WITH THE
THERMAL LOW ACROSS THE INTERIOR WILL RESULT IN INCREASING NLY WINDS
AND SEAS TODAY. MODELS REMAIN IN VERY GOOD AGREEMENT WITH NLYS
RISING TO GALES OVER THE OFFSHORE WATERS LATER THIS MORNING...SO
MAINTAINED GALE WARNING ATTM. BUOY OBS REPORTING SEAS 5-8FT AT 8
SECONDS WHICH WAS A COUPLE OF FEET BELOW SWAN FCST. THEREFORE...
TRENDED FCST SLIGHTLY BELOW GUIDANCE THROUGH THE FIRST PERIOD.
SHORT PERIOD SEAS ACROSS THE INNER WATERS WILL BUILD TO BORDERLINE
HAZ SEAS CRITERIA...BUT WITH MODEL BIASED HIGH...ELECTED TO MAINTAIN
SCAS ATTM BUT WILL CONTINUE TO MONITOR BUILDING SEAS TODAY.
INCREASED NLYS WILL PERSIST INTO THE WEEKEND BEFORE EASING SAT AS A
DEVELOPING UPPER TROUGH EASES THE PRES GRADIENT ACROSS THE REGION.

FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE ACROSS THE EASTERN PORTIONS OF TRINITY
AND WESTERN MENDOCINO NATIONAL FOREST ZONES THIS EVENING. A RED
FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS THROUGH THE EARLY
EVENING. DRY AIR BELOW 700MB WILL CONTINUE AN INVERTED V PROFILE.
GUSTY AND ERRATIC WINDS WILL OCCUR IN THUNDERSTORMS.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 8 PM THIS EVENING CAZ003-004-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 PM SAT PZZ450-455.

     SMALL CRAFT ADVISORY UNTIL 9 AM THIS MORNING PZZ470-475.

     GALE WARNING 9 AM THIS MORNING UNTIL 9 PM SAT PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jul 3, 3:48 AM PDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
348 AM PDT WED JUL 3 2013

CAZ003-004-076-041100-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
348 AM PDT WED JUL 3 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING IS CURRENTLY IN EFFECT. A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN OF TRINITY COUNTY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-002-041100-
REDWOOD COAST-MENDOCINO COAST-
348 AM PDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 2:03 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
203 PM PDT WED JUL 3 2013

CAZ002-003-076-032145-
HUMBOLDT CA-MENDOCINO CA-
203 PM PDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 245 PM PDT

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEGGETT...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM....ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS
IMPACTED INCLUDE HIGHWAY 1 AND 101 IN NORTHERN MENDOCINO
COUNTY...LEGGETT AND RICHARDSON GROVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4022 12392 4017 12354 3999 12355 3967 12362
      3979 12385 3983 12387
TIME...MOT...LOC 2101Z 179DEG 7KT 3987 12373

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:09 PM PDTSpecial Weather StatementEKA51 min
Jul 3, 2:21 PM PDTSevere Thunderstorm WarningEKATrinity24 min
Jul 3, 2:31 PM PDTHazardous Seas WarningEKA4 days
Jul 3, 2:45 PM PDTSevere Thunderstorm WarningEKATrinity45 min
Jul 3, 2:49 PM PDTAreal Flood AdvisoryEKATrinity3 hr
Jul 3, 3:28 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Jul 3, 3:48 PM PDTSpecial Weather StatementEKA57 min
Jul 3, 4:03 PM PDTSevere Thunderstorm WarningEKAMendocino42 min
Jul 3, 4:40 PM PDTSpecial Weather StatementEKATrinity50 min
Jul 3, 4:50 PM PDTSpecial Weather StatementEKATrinity40 min

Nearby

Special Weather Statements in California, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.